Texas, 2009

Damaging Wind in Texas, August 28, 2009

August 28, 2009 · NWS CRP · 1 event in 1 county or zone

A severe thunderstorm produced a microburst just south of the Corpus Christi International Airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

A severe thunderstorm produced a microburst just south of the Corpus Christi International Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Aug 28, 2:37 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Aug 28, 2:37 PM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
337 PM CDT FRI AUG 28 2009

.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...STREAMLINE DATA
REVEAL AN UPPER TROUGH OVER CENTRAL TEXAS MOVG TOWARD THE SOUTH.
MSAS DATA REVEALS AN APPROXIMATELY E-W QUASI-STATIONARY BNDRY NEAR
THE NRN EDGE OF THE CWFA. GOES SOUNDER DEPICTS SIGNIFICANT MSTR
OVR THE REGION. NAM/GFS PROG THE UPPER TROUGH TO ENTER THE CWFA
TNGT/SAT YET ASSOCIATED WITH Q-VECTOR DIVERGENCE. NEVERTHELESS...
ISOLD CONVECTION ALREADY DEVELOPING OVR PORTIONS OF THE
CWFA/LOCATIONS NORTH. FCSTG 30% POPS OVER THE NRN CWFA WITH LOWER
VALUES ELSEWEHERE FOR THIS EVENING. ANTICIPATE THAT THE
PROBABILITY OF ACTIVITY WL DECREASE AFTERWARD OWING TO INCREASING
CIN. YET...WL RETAIN LOW POPS OVR THE NRN CWFA OVERNIGHT OWING TO
THE UPPER TROUGH. EXPECT ADDITIONAL CONVECTION SAT OWING TO THE
UPPER TROUGH/SFC BNDRY. BY SAT NGT...THE 500MB TROUGH AXIS IS
PROGD TO MOVE EAST OF THE CWFA. THUS...WL MAINTAIN DRY CONDITIONS.
EXPECT ONSHORE FLOW TO REMAIN BELOW SCEC/SCA OWING TO THE
PROXIMITY OF THE BNDRY. PATCHY FOG COULD OCCUR OVERNIGHT OVR
LOCATIONS THAT RECEIVE PCPN THIS EVENING...YET NOT CONFIDENT
ENOUGH TO ADD TO FCST.

&&

.LONG TERM (SUNDAY THROUGH FRIDAY)...SOUTH TEXAS WILL BE ON THE BACK
SIDE OF A MID/UPR LEVEL SHORTWAVE TROUGH SUNDAY AFTERNOON. THE
SYNOPTIC SUBSIDENCE ASSOCIATED WITH THIS FEATURE SHOULD PRECLUDE ANY
CONVECTION FROM DEVELOPING ACROSS THE REGION DURING THE AFTERNOON
HOURS. THE MEDIUM RANGE MODELS CONTINUE TO STRUGGLE WITH THE
MOISTURE FIELDS ACROSS SOUTH TEXAS MONDAY THROUGH FRIDAY. THE 12Z
GFS KEEPS THE DEEPEST MOISTURE WELL SOUTH OF THE REGION INTO MEXICO
THROUGH THE EXTENDED WHEREAS THE LATEST ECMWF IS A LITTLE FARTHER
NORTH WITH THE MOISTURE INTO THE THE BRO CWA. AT THE SAME TIME...THE
SUBTROPICAL JET IS PROGGED TO DEVELOP OVER SOUTH TEXAS DURING THE
FIRST HALF OF THE WEEK...THEN WEAKEN/DISSIPATE ACROSS THE REGION BY
FRIDAY. FOR NOW WILL MAINTAIN A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS EACH DAY THROUGH THURSDAY...BUT ONLY FOR THE SOUTHERN
TIER COUNTIES DUE TO THE PROXIMITY OF THE DEEPEST MOISTURE AND WEAK
UPPER SUPPORT. KEPT THE FORECAST DRY FOR FRIDAY GIVEN THE WEAK UPPER
SUPPORT AND A MID-LEVEL RIDGE MOVING INTO CENTRAL TEXAS.
TEMPERATURES NEXT WEEK WILL BE NEAR TO SLIGHTLY ABOVE NORMAL
READINGS GIVEN THE INCREASED MOISTURE AND CLOUD COVER.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    77  97  76  97  75  /  10  20  10  10  10
VICTORIA          75  97  74  98  72  /  30  20  10  10  10
LAREDO            77 104  78 105  79  /  20  10  10  10  10
ALICE             76 102  75 103  75  /  20  20  10  10  10
ROCKPORT          79  92  79  94  79  /  10  20  10  10  10
COTULLA           75 101  75 102  74  /  30  10  10  10  10
KINGSVILLE        77 100  76  98  76  /  10  20  10  10  10
NAVY CORPUS       78  91  78  94  78  /  10  20  10  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

WC/87...SHORT TERM
TM/95...LONG TERM
Hazardous weather outlook, Aug 28, 4:47 AM CST, 11 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
547 AM CDT FRI AUG 28 2009

GMZ230-235-250-255-270-275-TXZ229>234-239>247-291100-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
547 AM CDT FRI AUG 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER THE NORTHERN COUNTIES
TODAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE EAST OF A LINE FROM CORPUS
CHRISTI TO BEEVILLE SATURDAY AND SUNDAY. ISOLATED TO SCATTERED
THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE AREA MONDAY THROUGH
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

RG/KRR

In the hours before

Special weather statement, Aug 28, 3:26 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
426 PM CDT FRI AUG 28 2009

TXZ242>244-282230-
KLEBERG-NUECES-SAN PATRICIO-
426 PM CDT FRI AUG 28 2009

...A STRONG THUNDERSTORM WAS AFFECTING KLEBERG...NUECES AND SAN
PATRICIO COUNTIES...

AT 426 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CLARKWOOD...OR NEAR CORPUS CHRISTI
INTERNATIONAL AIRPORT...MOVING SOUTHEAST AT 10 MPH.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

TE

The radar

The Corpus Christi radar (KCRP), 11 km away, was scanning. The volume nearest the first event began at 21:55 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nueces

When
August 28, 3:55 PM CST
Where
Nueces County, 5.56 mi W of Cabaniss Naf
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
27.688, -97.520

Power poles snapped from microburst along CR 43 and CR 53, as well as CR 43 and FM 2444.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195733.